- About Sysmex
- Business Management
- News & Events
- Life Science
- Flow cytometry
- Solution Provision
- Knowledge Centre
- Clinic & Laboratory
Select your local website
Many patients undergoing chemotherapy suffer side effects in silence. Dr Sarita Retief explains that this isn’t how it should be and implores patients to voice their chemo side effects.
When seeing patients for their second chemotherapy session, I naturally ask them how the first session was to see if they had any chemo side effects. These are examples of the extreme different responses that I get:
- Mrs A will say that she did not feel anything at all. She went on with her normal life as if nothing happened. She even wonders if the Sister might have forgotten to put chemo in her drip. This is what we as oncologists are hoping for.
- Mrs B says that she is feeling much better. Since having chemotherapy, her pain is much better, she has more energy and much less shortness of breath. There were some mild side effects, but nothing too serious. This is also a response that we would hope for.
- Then you get Mrs C that says that it was the worst experience that she went through and suffered so much. Usually, I ask then why she did not let me know. The answer is that she thought it was part and parcel of chemotherapy and she did not want to bother me, the doctor. It is also usually found out that she did not use any of the anti-nausea medication that was given to her. That is not what we as oncologists want.
Chemo side effects
Everybody reacts a bit different to chemotherapy. The first session is important to sort out what side effects, you specifically, will get. Side effects can be minimalised almost always. However, your oncologist, needs to know what you find difficult.
The most important thing is that you must not allow yourself to feel nauseas. With modern antiemetics, it’s possible that you should have no or very minimal nausea, and definitely never vomit. Your oncologist should give you enough medication to prevent nausea and you must drink it.
A very primitive part of your brain remembers if something made you nauseas. It’s extremely difficult to break that association. So really try to prevent nausea at all cost, otherwise the nausea may become a psychological issue that becomes difficult to manage. If your nausea is not managed, contact your oncologist to discuss it immediately.
Low white cell count
The second most important thing is to tell your oncologist if you get a high fever, sores in your mouth, or diarrhoea. These are usually symptoms of a low white cell count. If not managed properly, it can lead to severe septicaemia and in some cases even death.
If you experience these symptoms, it’s imperative not to wait another day or two to see if it gets better. You need to contact the oncology department as soon as possible.
During treatment, it’s vital to have good hydration. If you are not able to take in enough fluids, you will feel weak and dizzy. Your oncologist can give you a drip as an out-patient to pull you through the difficult part.
Something silly, like constipation, can also make your experience much worse than it should be. Your oncologist can prescribe a laxative to relieve that quickly and effectively.
Sometimes you might think that you are having side effects from chemotherapy, though it might be side effects of the anti-nausea medication. Some common side effects of antiemetics include: headache, constipation or diarrhoea, and sleepiness.
Your chronic medication, like blood pressure tablets or diabetes medication, may be changed during chemotherapy. Not adjusting them (if needed) can cause serious a side effect like blood glucose level that is too low or too high.
Very commonly, we also see that people have very low blood pressure, yet they are still drinking their medication to lower the blood pressure. If you stop the blood pressure or water tablets, you feel much better. After completing chemotherapy, you will usually go back to your old dosages.
Bother your doctor
You may feel that you don’t want to bother your doctor but please do. Remember, you are not supposed to be sick after chemotherapy. You are only supposed to feel a little bit under the weather for no more than three days, usually day three, four and five, and you should never be really nauseas and you should never have fever or signs of infection.
If you find it difficult, please phone your oncology department. With a little help and support, it will be much easier to go through a chemotherapy session.
Contributor – Dr Sarita Retief
Dr Sarita Retief is currently working as a clinical and radiation oncologist at Nelspruit Mediclinic in the private sector. She completed pre- and post-graduate studies at the University of the Free State.